MAUDE Adverse Event Report: PENUMBRA, INC. NEURON 6F 053 DELIVERY CATHETER; DQY

PENUMBRA, INC. NEURON 6F 053 DELIVERY CATHETER; DQY
Catalog Number PND6F10512
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104); Failure to Advance (2524)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 12/10/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 1.3005168196-2016-00026.
 
Event or Problem Description
The patient was undergoing a neurofistula embolization procedure in the cerebral venous using a neuron 6f 053 delivery catheter (neuron 053) and a velocity delivery microcatheter (velocity).During the procedure, after an unsuccessful attempt to advance the neuron 053 through the transverse sinus, it was withdrawn over the velocity.While withdrawing the neuron 053 from the patient, the physician noticed that the marker band did not move.The physician then removed the velocity and noticed that the velocity's marker band was not moving.Upon inspection of both the neuron 053 and velocity, it was observed that the marker bands broke off of the catheters.The marker band of the neuron 053 was left in the transverse sinus and the marker band of the velocity was left in the superior sagittal sinus.There were no attempts made to retrieve the marker bands because the physician felt that it may cause more harm to the patient.The physician completed the procedure by advancing a neuron 088 max long sheath to the sigmoid sinus and another manufacturer's microcatheter through the patient's anatomy to the desired location for treatment.As of 12/18/2015, the patient is recovering fine from a surgery related to a fistula.The surgery was unrelated to the marker bands left in the patient.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the neuron delivery catheter 053 (neuron 053) was stretched approximately 90.0 cm from the hub and fractured approximately 108.0 cm from the hub.The segment of the catheter distal to the fracture was not returned for evaluation.Conclusion: evaluation of the returned devices revealed that both the velocity and neuron 053 were stretched and fractured in the distal shaft.This type of damage typically occurs due to improper handling during use.If a catheter is forcefully withdrawn against resistance, it may become stretched and fractured.The fractured catheter shaft suggests that a fractured distal segment of the catheter was left in the patient, rather than a detached markerband.Further evaluation revealed the velocity catheter shaft was kinked at the hub.This damage likely occurred due to rough handling during advancement or withdrawal of the velocity.Neuron 053 and velocity devices are 100% visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON 6F 053 DELIVERY CATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5354045
Report Number3005168196-2016-00027
Device Sequence Number450223
Product Code DQY
UDI-Device Identifier00814548010083
UDI-Public00814548010083
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K082290
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Report Date (Section B) 12/10/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/31/2016
Device Catalogue NumberPND6F10512
Device Lot NumberF32731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2016
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR